Alert archive / California / Special Weather Statements in 2009
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 30, 2009, 3:21 PM PDT for Lassen County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2009, 3:21 PM PDT (22:21 UTC)
- Expired
- Jul 30, 2009, 3:45 PM PDT
- In force
- 24 min
- Issued by
- NWS Reno, NV
County Lassen County, CA
The radar
The Beale AFB radar (KBBX), 117 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -465 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS85 KREV 302221
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT THU JUL 30 2009
CAZ071-302245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT THU JUL 30 2009
...STRONG THUNDERSTORM NORTH OF CHESTER...
AT 315 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 13 MILES NORTH OF CHESTER...AND MOVING EAST SOUTHEAST AT 10 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...FREDONYER PASS AND WESTWOOD.
THIS STORM WILL AFFECT TRAVELERS ON CALIFORNIA HIGHWAYS 44 AND 36
FROM WESTWOOD TO FREDONYER PASS. DRIVERS SHOULD EXPECT STRONG GUSTY
WINDS WITH REDUCED VISIBILITY. HEAVY RAINFALL WILL RESULT IN PONDING
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
&&
LAT...LON 4063 12114 4046 12067 4027 12098 4033 12107
4044 12107 4044 12123 4045 12124 4054 12125
TIME...MOT...LOC 2216Z 292DEG 9KT 4048 12115
$$
MOZLEYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 30, 2:52 PM PDT, 29 minutes earlier.
Area forecast discussion, Jul 30, 2:52 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 252 PM PDT THU JUL 30 2009 .SHORT TERM... RIDGE REMAINS IN PLACE OVER NEVADA AS UPPER LOW OVER THE PACIFIC SLOWLY NEARS THE CALIFORNIA COAST. STARTING TOMORROW THE LOW WILL BE CLOSE ENOUGH TO TURN THE FLOW ALOFT TO THE SOUTH...AND BRING THE POTENTIAL FOR SHORT WAVES TO ENHANCE CONVECTION INTO THE WEEKEND. FOR LATE THIS AFTERNOON AND THIS EVENING...ISOLATED STORMS WILL PUSH WEST OFF THE SIERRA IN THE LIGHT WEST TO NORTHWEST FLOW. SHOWERS AND STORMS SHOULD END IN RENO-TAHOE BY 7PM. DID LEAVE ISOLATED SHOWERS AND THUNDERSTORMS GOING THROUGH MOST OF TONIGHT...FROM NORTHERN WASHOE COUNTY SOUTHWARD TO PERSHING-CHURCHILL AND MINERAL COUNTIES DUE TO MOISTURE AND WEAK INSTABILITY ALOFT UNTIL 09Z OR SO. GUSTY OUTFLOW WINDS TO 50 MPH...HEAVY RAIN AND SMALL HAIL POSSIBLE. ON FRIDAY THE FLOW ALOFT WEAKENS AND STARTS TO TREND TOWARD THE SOUTH-SOUTHEAST AS THE LOW APPROACHES. THIS WILL ALLOW CONVECTION TO START OVER THE SIERRA AND FAR WESTERN NEVADA...THEN PUSH NORTH INTO THE EVENING. MODELS CONTINUE TO HIGHLIGHT THE SIERRA FRONT SOUTH OF I-80 FOR THE BEST THUNDERSTORM POTENTIAL. THIS IS LIKELY DUE TO STRONGER LOW LEVEL CONVERGENCE AS THE THERMAL TROUGH SHIFTS EAST OF THE SIERRA. HEAVY RAIN IS POSSIBLE WITH WEAK FLOW ALOFT...SMALL HAIL AND GUSTY OUTFLOW WINDS. NOT MUCH CHANGE FOR SATURDAY AND SUNDAY...EXCEPT FOR INCREASING SOUTH-SOUTHEAST FLOW ALOFT WITH THE APPROACHING LOW AND COOLING ALOFT FOR STRONGER LAPSE RATES/INSTABILITY. THIS WILL BE THE BEST PERIOD FOR ORGANIZED CONVECTION WITH FAVORABLE SHEAR PROFILES. ALSO CHANCE FOR NOCTURNAL THUNDERSTORMS WILL INCREASE AS WAVES TRACK AROUND THE LOW. THINKING ANY STORMS THAT DEVELOP WILL REMAIN WET...EVEN WITH LESS MOISTURE. FLOW IS FAVORABLE FOR TRAINING STORMS WITH A LONGER LIFESPAN...PLUS ORGANIZED CELLS ARE MORE EFFICIENT AT TURNING MOISTURE INTO RAINFALL THAN PULSE TYPE STORMS. ABOVE NORMAL TEMPERATURES CONTINUE WITH A SLOW COOLING TREND FOR THE WEEKEND AS THE LOW APPROACHES. BRONG .LONG TERM...MONDAY THROUGH THURSDAY... MODELS STILL HAVING ISSUES IN REGARDS TO HOW EACH HANDLES THE UPPER LOW OF THE NORTHERN CA COAST THROUGH THE EXTENDED. CONTINUED TO TREND ALONG THE LINES OF THE ECMWF WITH LACK OF CONSISTENCY IN THE OPERATIONAL GFS AND LARGE SPREADS IN THE ENSEMBLE MEMBERS. UPPER LOW IS FORECAST TO DRIFT SLOWLY NORTHEAST OFF THE NORTHERN CA COAST THROUGH WEDNESDAY BEFORE MOVING INTO WESTERN OREGON BY LATE THURSDAY. FLOW WILL REMAIN SOUTHERLY OVER THE WESTERN CONUS MONDAY AND TUESDAY. PWAT DRIES OUT THROUGH THIS TIME FRAME WITH ONLY WEAK INSTABILITY ACROSS THE FAR NORTHERN ZONES AND OVER MONO/MINERAL COUNTIES. MAINTAINED THE SLIGHT CHANCE FOR THUNDERSTORMS OVER NORTHERN LASSEN/WASHOE COUNTIES AND MONO/MINERAL COUNTIES ON MONDAY WITH SOME MOISTURE STILL IN PLACE. ADDED A SLIGHT CHANCE OF THUNDERSTORMS FOR TUESDAY AFTERNOON OVER THE HIGHER TERRAIN OF MONO AND WESTERN MINERAL COUNTIES...HOWEVER CONFIDENCE IS LOW AS DRIER AIR BEGINS TO WORK INTO THE REGION. FLOW TURNS SOUTHWESTERLY ON WEDNESDAY AS THE UPPER LOW DRIFTS NORTHEAST TOWARDS OREGON. THIS WILL BRING IN MUCH DRIER AIR ACROSS THE CWA HELPING TO KEEP THUNDERSTORMS FROM DEVELOPING WEDNESDAY AND THURSDAY. TEMPERATURES ARE FORECAST TO BE IN THE LOW TO MID 90S ACROSS WESTERN NV AND UPPER 70S/LOW 80S IN THE SIERRA THROUGH THE EXTENDED. IT SHOULD BE NOTED THAT THE GFS SOLUTION WOULD BRING SOUTHWESTERLY FLOW TO THE AREA BY TUESDAY WITH DRY CONDITIONS AND COOLER TEMPERATURES THROUGH THE EXTENDED BUT CONFIDENCE IN THIS SOLUTION IS LOW AT THIS TIME. MOZLEY && .AVIATION... GENERALLY VFR THROUGH TOMORROW OUTSIDE THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON OVER THE SIERRA WILL PUSH EAST INTO WESTERN NV THROUGH THIS EVENING. GUSTY WINDS OF 40-45KT ARE POSSIBLE IN AND NEAR THUNDERSTORMS. REDUCED VISIBILITIES TO NEAR 3 SM AND CEILINGS NEAR 4 KFT ARE ALSO POSSIBLE IN STRONGER THUNDERSTORM CORES. OUTSIDE OF THUNDERSTORMS EXPECT TYPICAL AFTERNOON WESTERLIES AT KTVL...KTRK AND KRNO THROUGH 04Z WITH GUSTS 20-25 KTS. MOZLEY && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 30, 3:52 AM PDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 352 AM PDT THU JUL 30 2009 CAZ070>073-NVZ001>005-302300- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 352 AM PDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING ALONG THE SIERRA. THE THUNDERSTORMS WILL BECOME MORE SCATTERED IN NATURE AND MOVE EAST AND NORTHEAST INTO NORTHEAST CALIFORNIA AND WESTERN NEVADA DURING THE AFTERNOON. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS WITH RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE HEAVIEST DOWN POURS. ADDITIONALLY... SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. THE THUNDERSTORMS WILL DISSIPATE BY LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AND SATURDAY. BRIEF MODERATE TO HEAVY RAINFALL IS POSSIBLE AGAIN ON FRIDAY...ALONG WITH GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 30, 2:19 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 219 PM PDT THU JUL 30 2009 CAZ072-NVZ002-302300- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY... TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 219 PM PDT THU JUL 30 2009 ...THUNDERSTORMS DEVELOPING AROUND LAKE TAHOE... NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING DEVELOPING THUNDERSTORMS ALONG HIGHWAY 89 FROM TRUCKEE TO SOUTH LAKE TAHOE. THESE STORMS WILL AFFECT THE WEST SHORE OF LAKE TAHOE THROUGH 330 PM. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IF ON OR NEAR LAKE TAHOE...BE PREPARED TO GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. REMEMBER IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. HTTP://WEATHER.GOV/RENO BRONG
Local storm report, Jul 30, 2:22 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
222 PM PDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 5 WSW PROSSER CREEK RES 39.34N 120.25W
07/30/2009 M0.50 INCH NEVADA CA TRAINED SPOTTER
&&
BRONGSpecial weather statement, Jul 30, 2:55 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 255 PM PDT THU JUL 30 2009 CAZ071-072-302230- GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 255 PM PDT THU JUL 30 2009 ...STRONG THUNDERSTORM OVER STAMPEDE RESERVOIR... AT 253 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR STAMPEDE RESERVOIR...AND MOVING SOUTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR...STAMPEDE RESERVOIR... BOCA REST CAMPGROUND...LOGGER CAMPGROUND AND UPPER LITTLE TRUCKEE CAMPGROUND. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR THUNDERSTORMS. && LAT...LON 3951 12000 3938 12008 3948 12025 3956 12017 TIME...MOT...LOC 2154Z 302DEG 8KT 3949 12015 MOZLEY
Special weather statement, Jul 30, 3:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT THU JUL 30 2009
CAZ071-302245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT THU JUL 30 2009
...STRONG THUNDERSTORM NORTH OF CHESTER...
AT 315 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 13 MILES NORTH OF CHESTER...AND MOVING EAST SOUTHEAST AT 10 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...FREDONYER PASS AND WESTWOOD.
THIS STORM WILL AFFECT TRAVELERS ON CALIFORNIA HIGHWAYS 44 AND 36
FROM WESTWOOD TO FREDONYER PASS. DRIVERS SHOULD EXPECT STRONG GUSTY
WINDS WITH REDUCED VISIBILITY. HEAVY RAINFALL WILL RESULT IN PONDING
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
&&
LAT...LON 4063 12114 4046 12067 4027 12098 4033 12107
4044 12107 4044 12123 4045 12124 4054 12125
TIME...MOT...LOC 2216Z 292DEG 9KT 4048 12115
MOZLEYThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:26 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 49 min |
| Jul 30, 3:31 PM PDT | Special Weather Statement | REV | 29 min | |
| Jul 30, 3:32 PM PDT | Special Weather Statement | REV | 28 min | |
| Jul 29, 8:27 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 48 min |
| Jul 30, 2:55 PM PDT | Special Weather Statement | REV | Sierra | 35 min |
| Jul 30, 3:34 PM PDT | Special Weather Statement | REV | Alpine, Mono | 56 min |
| Jul 30, 4:30 PM PDT | Severe Thunderstorm Warning | REV | Alpine, Mono | 45 min |
| Jul 30, 4:42 PM PDT | Severe Thunderstorm Warning | REV | Mono | 33 min |
| Jul 30, 4:53 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 52 min |
Nearby
Special Weather Statements in California, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.